Paracetamol Poisoning In Cats
Paracetamol – Kill not Cure
We often think of our feline friends as being an extended part of our family. We share many things with them; our home, our love and occasionally even some of our dinner! While sharing our lives with cats is intensely rewarding, not everything we do as humans can be shared with our cats.
A major example of this is paracetamol. A standard in most homes, we use paracetamol fairly regularly for pain such as headaches or muscle pain. Sadly, paracetamol is hugely toxic in cats and as little as a single tablet can kill. This also includes child liquid formulations.Read more about pet poisons Book an appointment
More about paracetamol poisoning
No. Sadly, the toxic dose for cats of paracetamol is very low. This means there is absolutely no safe dose of paracetamol for cats. Paracetamol should never begiven, and should be kept out of reach of cats to prevent accidental ingestion.
Cats do not have the enzyme needed to break down paracetamol safely. Instead, dangerous compounds are formed within their bodies. This affects the red blood cells, and stops oxygen from circulating effectively. These compounds also cause severe liver damage.
Due to the lack of oxygen in the system because of the toxic compounds, cats who have been poisoned by paracetamol struggle for oxygen. Their gums and tongue may turn blue to brown, and their heart will beat faster. Swelling of the face and paws can be seen, as well as vomiting, dark urine and difficulty breathing. As the poisoning develops cats may start to have a yellow tinge to their skin – this is jaundice, and is due to liver failure. Sadly, cats who are untreated will die from the poisoning.
If you have given your cat paracetamol, or you think your cat may have accidentally taken some paracetamol, call your vet immediately. Time is of the essence for treating paracetamol poisoning, so taking your cat to the vet is critical, even if the event has occurred overnight. All UK vets must be linked to a night service, or provide their own emergency cover, so you will always have a vet available if you need one.
Your vet’s actions will depend on how long ago your cat ate the paracetamol. If possible, your vet will make your cat sick and give them a special liquid charcoal to try and prevent further absorption. Further treatment can involve being put on a drip, other supportive care such as oxygen and blood transfusions, and giving acetylcysteine to help prevent further toxic breakdown. Unfortunately, if your pet is already showing signs of paracetamol poisoning, they may still die even with veterinary care.
If you think your cat is in pain, always go to your local vet. They will be able to examine your cat, suggest a course of action, and prescribe cat-safe pain medication as appropriate. Never give your cat human medication.Find a practice